Alert archive / Indiana / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 281, NWS Louisville, KY

July 13, 2015Clark County, Washington County, Indiana

NWS Louisville, KY issued this severe thunderstorm warning at Jul 13, 2015, 2:25 PM EDT for Clark County, Washington County, Indiana. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2015, 2:25 PM EDT (18:25 UTC)
Expired
Jul 13, 2015, 2:55 PM EDT
In force
30 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Clark County, IN, Washington County, IN

The radar

The Louisville radar (KLVX), 67 km from the middle of the area, began a volume at 18:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 13, 12:55 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.4 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2015-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2015-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
765 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

115 
WUUS53 KLMK 131825
SVRLMK
INC019-175-131855-
/O.NEW.KLMK.SV.W.0281.150713T1825Z-150713T1855Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
225 PM EDT MON JUL 13 2015

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL CLARK COUNTY IN SOUTH CENTRAL INDIANA...  
  SOUTHERN AND EASTERN WASHINGTON COUNTY IN SOUTH CENTRAL INDIANA...

* UNTIL 255 PM EDT

* AT 223 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES EAST OF
  SALEM...AND MOVING SOUTHEAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  NEW PEKIN...BUNKER HILL...BLUE RIVER...NEW LIBERTY...DAISY HILL...
  BORDEN...CHESTNUT HILL...HENRYVILLE...BLUE LICK...CARWOOD...WILSON
  AND MEMPHIS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3863 8588 3858 8588 3858 8585 3856 8584
      3856 8583 3858 8580 3849 8566 3841 8595
      3866 8621 3868 8595
TIME...MOT...LOC 1825Z 316DEG 26KT 3857 8596

HAIL...1.00IN
WIND...60MPH

$$

TWF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 2:17 PM EDT, 8 minutes earlier.

Area forecast discussion, Jul 13, 2:17 PM EDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
217 PM EDT Mon Jul 13 2015

...Forecast Update...
Issued at 220 PM EDT Sat Jul 11 2015

...A Severe Thunderstorm Watch is in effect for the entire CWA
through 8 pm EDT / 7 pm CDT...

Quick update for squall line that has just moved into the northeast
counties of our CWA. Storms have dissipated along the west side of
the line, but airmass to the west remains very unstable, so
expecting some back-building to occur.  Bowing segment NE of
Louisville will continue to be the main wind-maker, but the rest of
the line is not moving as quickly, though rotation occasionally
showing up as far east as northern KY.

Torrential rainfall will again be a problem, especially in most
saturated areas east of I-65.

.SHORT TERM (Now through Tuesday)...
Issued at 324 AM EDT Mon Jul 13 2015

...Significant Severe Weather and Flash Flooding Today/Evening...

The overall pattern continues to be characterized by NW flow aloft
over the Ohio River Valley, sandwiched between strong upper ridge
over the western CONUS and NE CONUS troughing. Individual
disturbances will dive through this NW flow aloft, interacting with
strong (and pockets of extreme) instability on the eastern periphery
of the upper ridge.

This will result in one or several organized convective systems that
will bring the threat of widespread damaging winds and Flash
Flooding to southern Indiana and central Kentucky later today into
this evening. I'll say right off that confidence is quite high in
severe weather/flooding occurring, and that a signficant
severe/flooding event is likely. On the other hand, confidence in
timing remains low. Given the low confidence in timing, will discuss
a couple of scenarios below.

Scenario #1

The main player for today's evolution will be current complex up
over the MN/WI border, ahead of a shortwave evident on water vapor.
One solution is that we stay relatively quiet until this complex
arrives in the Ohio River Valley later this afternoon and evening.
If this were to occur, we would likely be looking at a full blown
Derecho event as we would have all day to destabilize and it would
arrive near peak heating. The 13/00z SPC WRF actually shows this
occuring with a CWA-wide bowing structure quickly racing through our
CWA late afternoon/evening, reminiscent of the July 2004 derecho
event. Widespread damaging winds would be a certainty along with
Flash Flooding given our very low FFG values. Isolated instances of
straight-line winds over 80 mph would be possible along with
isolated tornadoes.

Scenario #2

The second scenario involves a few complexes/bowing structures
developing ahead of the main MCS due to local moisture pooling and
boundary interactions from differential heating. If this occurs,
onset of severe weather/flooding will occur by midday to mid
afternoon, limiting some destabilization potential. Nevertheless, we
will still be primed for large bowing segments that will yield
damaging winds and flash flooding. Given several rounds of
convection, Flash Flooding would be the bigger concern along with
the rounds of damaging winds. Isolated tornadoes would be possible.

Environment and Other Thoughts...

The pattern will yield strong/extreme instability this
afternoon/evening from surface heating and dew points well into the
70s, underneath steepening mid level lapse rates/drier air aloft.
From an environment standpoint, most concerned about areas along and
west of I-65 where hi-res ensembles show a high probability of >3000
J/KG of ML CAPE overspread by 45-55 knots of 0-6 km bulk shear.
Expect slightly higher DCAPE values along and west of I-65 where
better heating will occur so think the absolute highest wind threat
will be in this area. East of I-65, instability values will be
lower, but still strongly unstable. Wind threat will still be very
high in this area, but think Flash Flooding will be equally
concerning due to potential for several rounds and very low FFG
values.

Do also want to mention that given the veering wind profiles
isolated tornadoes will be possible either with mesovortices
embedded with overall larger bowing structures, or with any
supercell that might get going ahead of the line. Will particularly
be looking for bowings segments ingesting localized boundaries and
enhancing the tor threat. For example, one such boundary might exist
with differential heating between where very heavy rainfall fell
Sunday morning and the sharp cutoff W/SW from this heavy rainfall.
Will be watching afternoon mesonanalysis to see if any noticeable
enhanced tor threat might develop along such corridors. Large hail
will mainly be a threat with any isolated structures that develop
ahead of the line.

Will be issuing a Flash Flood Watch starting at 11 AM EDT/10 AM CDT
for the entire CWA, due to the expected intense rainfall rates and
very low FFG values, especially across our eastern half. Product
will be in effect until Wednesday morning to account for Tuesday
potential as well.

Overall Message...

From an impact/messaging standpoint, will be highlighting that
mobile homes or campers will not provide a safe shelter from some of
the damaging wind instances expected later this afternoon and
evening, and that driving into high water is very bad. Turn Around,
Don't Drown! Also, with lots of fairs/festivals going on Emergency
Managers will be kept up to date of latest thoughts on
timing/impacts.

Tuesday...

Will not spend much time on Tuesday as we need to get through today
first. However, threats will be similar to today as the same pattern
will be in place with continued strong/extreme instability. In fact,
upper disturbance triggering complexes upstream looks stronger. SPC
has our area in a Day 2 Enhanced risk to highlight the threats.

.LONG TERM (Tuesday Night through Sunday)...
Issued at 201 PM EDT Mon Jul 13 2015

This discussion will be kept short as the main focus today is the
ongoing severe weather. The region will remain in northwest flow
aloft on Wednesday. By the end of the week the upper level ridge
will begin to build back in from the southwest. At the surface high
pressure will build in from the north Wednesday and will remain over
the area through Thursday.

Dry weather is expected Wednesday and Thursday under the influence
of the high pressure. Dewpoints will lower back into the mid 60s by
Thursday morning. However, this will be short lived as they will
increase again into the weekend. A couple of waves will ride through
the upper level flow around the periphery of the ridge this weekend.
As usual timing and coverage along with placement is in question
with these storms. The best coverage Friday and Saturday will likely
be across the northeastern portion of the area. Sunday the chances
may spread back to the southwest.

The other concern this weekend will be the heat. Temperatures will
top out in the upper 80s to lower 90s Friday through Sunday. Heat
index values will be in the upper 90s to lower 100s each afternoon.
This could pose an issue to sensitive individuals.

&&

.AVIATION (18Z TAF Update)...
Updated 145 PM EDT Mon Jul 13 2015

Squall line poised to blow through SDF and LEX between 1830-1930Z.
Winds have gusted in excess of 50kt with this over the past 2 hours
as it moved through Indiana. Development along west end of this line
has been minimal, so have backed off on certainty of TSRA at BWG and
gone VCNTY instead, but will continue to watch and update there as
necessary.

TSRA should be relatively short-lived at SDF, but stratified precip
behind the leading edge to the east will keep LEX in MVFR CIGS for
several hours. Development of TSRA farther west over Illinois and
western KY overnight expected along surface boundary generated by
the first line and expected to move SE across TAF sites by 12z.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...FLASH FLOOD WATCH through Wednesday morning FOR KYZ023>043-
     045>049-053>057-061>067-070>078-081-082.

IN...FLASH FLOOD WATCH through Wednesday morning FOR INZ076>079-083-
     084-089>092.

&&

Update.........JBS
Short Term.....BJS
Long Term......ZT
Aviation.......JBS
Hazardous weather outlook, Jul 13, 1:03 PM EDT, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
103 PM EDT MON JUL 13 2015

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-141715-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
103 PM EDT MON JUL 13 2015 /1203 PM CDT MON JUL 13 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 8 PM EDT / 7 PM CDT...

...FLASH FLOOD WATCH IN EFFECT FROM 11 AM EDT /10 AM CDT/ THIS
MORNING THROUGH WEDNESDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE SOUTHEAST
ACROSS THE AREA THIS AFTERNOON...REACHING THE TENNESSEE STATE
LINE BY EVENING. WIDESPREAD DAMAGING WINDS ARE THE GREATEST
THREAT FROM THIS LINE. AN ISOLATED TORNADO AND INSTANCES OF LARGE
HAIL WILL ALSO BE POSSIBLE WITH ANY OF THE STORMS. A SECOND ROUND
OF STORMS ARE EXPECTED TO DEVELOP LATE THIS EVENING AND CONTINUE
OVERNIGHT. TORRENTIAL RAINFALL IS POSSIBLE WITH ANY OF THE
STORMS...AND GIVEN ALREADY WET GROUNDS FROM RECENT HEAVY
RAINFALL...FLASH FLOODING COULD OCCUR IN VIRTUALLY ANY LOCATION.
UP TO DATE OF THE LATEST FORECASTS AND HAVE A PLAN FOR WHEN SEVERE
AND FLOOD WARNINGS ARE ISSUED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO CONTINUE THROUGH
TUESDAY EVENING WITH DAMAGING WINDS...LARGE HAIL AND TORRENTIAL
RAINFALL BEING THE PRIMARY WEATHER HAZARDS. AN ISOLATED TORNADO
WILL ALSO BE POSSIBLE. GIVEN ALREADY WET GROUNDS FROM RECENT HEAVY
RAINFALL...FLASH FLOODING WILL BE A CONCERN WITH EACH ROUND OF
STORMS.

HEAT AND HUMIDITY WILL INCREASE LATE THIS WEEK WITH HEAT INDEX
READINGS OF 100 TO 105 POSSIBLE BY FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED THROUGH TUESDAY EVENING.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.

In the hours before

Local storm report, Jul 13, 2:11 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
211 PM EDT MON JUL 13 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0142 PM     TSTM WND DMG     DEPUTY                  38.79N 85.65W
07/13/2015                   JEFFERSON          IN   LAW ENFORCEMENT

            TREES DOWN COUNTYWIDE.

&&

MRC
Local storm report, Jul 13, 2:19 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
219 PM EDT MON JUL 13 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     TSTM WND GST     1 SSE WESTPORT          38.46N 85.46W
07/13/2015  M50 MPH          OLDHAM             KY   MESONET

            KY MESONET MEASURED WIND GUST.

&&

MRC
Local storm report, Jul 13, 2:21 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
221 PM EDT MON JUL 13 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0219 PM     TSTM WND GST     2 SSE WESTPORT          38.46N 85.46W
07/13/2015  M55 MPH          OLDHAM             KY   MESONET

&&

MRC

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 3:46 AM EDTFlash Flood WatchLMKClark, Crawford, Dubois, Floyd, Harrison, Jefferson and 4 more46 hr
Jul 13, 1:18 PM EDTSevere Thunderstorm WarningLMKJefferson, Scott, Washington42 min
Jul 13, 1:39 PM EDTSevere Thunderstorm WarningLMKClark, Floyd, Jefferson, Scott, Washington41 min
Jul 13, 1:58 PM EDTFlash Flood WarningLMKClark3 hr
Jul 13, 1:58 PM EDTSevere Thunderstorm WarningLMKJefferson, Scott, Washington22 min
Jul 13, 2:08 PM EDTAreal Flood AdvisoryLMKClark, Jefferson, Scott, Washington3 hr
Jul 13, 2:13 PM EDTSevere Thunderstorm WarningLMKClark, Floyd47 min
Jul 13, 2:56 PM EDTFlash Flood WarningLMKClark, Floyd, Harrison, Washington3 hr
Jul 13, 3:01 PM EDTSevere Thunderstorm WarningLMKClark, Floyd, Harrison, Washington34 min
Jul 13, 3:40 PM EDTSpecial Weather StatementLMKFloyd, Harrison30 min
Jul 13, 3:58 PM EDTSevere Thunderstorm WarningLMKHarrison32 min
Jul 13, 4:20 PM EDTSpecial Weather StatementLMKHarrison30 min
Jul 13, 4:24 PM EDTAreal Flood AdvisoryLMKCrawford, Floyd, Harrison, Orange, Washington3 hr

Nearby

Severe Thunderstorm Warnings in Indiana, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.